Impact of oxaliplatin-induced neuropathy: a patient perspective
- 810 Downloads
Dose-limiting neurotoxicity is a major side effect of oxaliplatin treatment, producing initial acute neurotoxicity and chronic neuropathy with increasing exposure. The improvement in survival for patients with early-stage colorectal cancer treated with oxaliplatin has highlighted the need for valid and reliable assessment of peripheral neuropathy.
The objective of this paper was to explore neuropathic symptoms in oxaliplatin-treated patients as assessed using different methods.
Consecutive symptomatic patients reporting peripheral neuropathy after oxaliplatin chemotherapy for colorectal cancer were interviewed using a semi-structured clinical interview. Neurotoxicity was also assessed using the National Cancer Institute Common Toxicity Criteria scale (clinician-rated), patient ‘self-report’ questionnaires (PNQ), nerve conduction and clinical assessment.
Twenty patients were assessed, 12.6 ± 2.8 months after treatment cessation (mean cumulative oxaliplatin dose, 789 mg/m2). In 40% of patients, neurotoxicity necessitated early cessation of treatment. Only 10% of patients were designated by clinicians with severe neurotoxicity, whilst, in contrast, patient interviews and self-report questionnaires described significant physical limitations due to neuropathic symptoms in 60% of patients. The majority (85%) of patients had objective evidence of sensory neuropathy with nerve conduction studies. Reports from clinical interviews were strongly correlated with patient self-assessment (Pearson coefficient = 0.790, p < 0.0005).
Given the discrepancies in symptom prevalence highlighted by these findings, the monitoring of oxaliplatin-induced neurotoxicity would benefit from more informative clinical assessment, with inclusion of patient-reported outcome measures. Such an approach would be beneficial in a clinical trial setting to monitor the efficacy of interventions and in prospective studies of survivorship to determine the true burden of peripheral neuropathy in oxaliplatin-treated patients.
KeywordsChemotherapy Oxaliplatin Neuropathy Qualitative analysis
National Cancer Institute Common Toxicity Criteria for Adverse Events
Patient Neurotoxicity Questionnaire
We wish to acknowledge the support of clinicians and staff of the Department of Medical Oncology, Prince of Wales Hospital, Sydney, Australia. We wish to thank all the patients who participated in the study.
Dr. Bennett is supported by a National Breast Cancer Foundation (Australia) Postdoctoral Fellowship (no. PF-08-01).
Conflict of interest statement
None of the authors have any conflicts of interest or financial disclosures in relation to this manuscript or the work described in this manuscript.
The first author (Dr. Bennett), Susanna Park and senior author (Dr. Goldstein) had full access to all primary study data and take responsibility for the integrity of the data and accuracy of the data analyses. The authors agree to allow the journal to review their data if requested.
- 24.Kopec JA, Land SR, Cecchini RS et al (2006) Validation of a self-reported neurotoxicity scale in patients with operable colon cancer receiving oxaliplatin. J Support Oncol 4:W1–W8Google Scholar
- 29.Riebandt G, Rodabaugh KJ, Pietkiewicz J et al (2011) Prospective analysis of chemotherapy-induced neuropathy in patients with gynecologic malignancies. J Clin Oncol 29(suppl) abstract e 19737Google Scholar
- 31.Kimura J (1983) Electrodiagnosis in diseases of nerve and muscle. F.A. Davis, PhiladelphiaGoogle Scholar
- 32.NVivo (2006) Qualitative data analysis software (version 7). In Edition QSR International Pty, Ltd.Google Scholar